Skip to Content

Metro Public Health announces participation in new overdose spike text notification pilot program

6/7/2021

New system designed to quickly alert public of overdose spikes

The Metro Public Health Department (MPHD) announced its participation in a new text notification pilot program to alert the public of spikes in overdose activity. MPHD is one of five jurisdictions in the U.S. (and only one in Tennessee) participating in this pilot project developed by Partnership to End Addiction. The MPHD Opioid/Overdose Response and Reduction Program continuously monitors data about drug use and outcomes across the community. By introducing text notifications, public health officials hope to reach those who are at risk of suffering an overdose and their families when indications of increases in overdoses are recognized.

The MPHD Opioid/Overdose Response and Reduction Program uses several data sources to detect acute increases in overdoses occurring in the community, including the Overdose Detection Mapping Application Program (ODMAP). If an increase is detected, those who have opted in to receive text messages will receive an alert about what was detected. Those who are interested in receiving text updates can text “SPIKE” to 1-855-963-5669 and complete the automatic response form.

High levels of drug overdoses continue to be reported in Nashville and Middle Tennessee. More people have died of a drug overdose in the first 19 weeks of 2021 than in the same time period in 2020. The total number of suspected fatal and nonfatal drug overdoses have remained largely in line with 2020 numbers, a year that saw more suspected overdoses and overdose deaths than any prior year. Drug overdoses have risen steadily over the past five years.

Resources for those in danger of a drug overdose are available. Tennessee REDLINE offers information on addiction and referrals to all Tennessee citizens on request. Those interested in getting help through Tennessee REDLINE can call their 24/7 toll-free phone number at 1-800-889-9789. Family and friends of those who are at risk of a drug overdose are encouraged to be trained to use naloxone through the Nashville Prevention Partnership. Information can be found at NashvillePrevention.org.

It is also recommended that family and friends of those in danger of a drug overdose learn the signs and proper way to respond. Those who have suffered an overdose typically are unresponsive, have a light blue or grey coloring on their lips and fingertips, exhibit shallow or not breathing and could be making gurgling, snoring sounds. If someone encounters a suspected drug overdose, they are instructed to call 911 and stay with the person until help arrives. If carrying naloxone and trained in its use, naloxone can be administered to the person suspected of an overdose. If no response is elicited from the naloxone, a second dose can be administered.

For more information on drug overdoses and reduction efforts, contact the Metro Opioid/Overdose Response and Reduction Program at Opioid.Response@Nashville.gov or by phone at 615-340-0498.